Thunderstorm Wind, Sioux
- When
- June 21, 7:15 PM MST to 7:18 PM MST
- Where
- Sioux County, 31 mi W of Selfridge
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.970, -101.570
The public estimated thunderstorm wind gusts of 70 mph.
Thunderstorms developed as a cold front and upper level short wave trough moved into the area. The first severe thunderstorm moved through Sioux County along an instability gradient, producing multiple severe wind reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed as a cold front and upper level short wave trough moved into the area. The first severe thunderstorm moved through Sioux County along an instability gradient, producing multiple severe wind reports. Extensive damage occurred to one property where a manufactured home home was completely destroyed by estimated winds of 125 mph from a microburst. The home eventually rolled over and damaged two vehicles, while additional parts of the home were blown into a barn, severely damaging it. Two people were in the home at the time. One was injured (direct) and hospitalized. The next severe thunderstorm moved through Stark County, producing a path of damage with winds to 85 mph. Several power poles were leaned over or broken, and some campers were severely damaged. Additional severe thunderstorms producing strong wind gusts then occurred over south central North Dakota overnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 21, 4:46 PM MST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 646 PM CDT Wed Jun 21 2023 .UPDATE... Issued at 642 PM CDT Wed Jun 21 2023 Overall convective activity across southern and eastern North Dakota has been fairly lackluster this evening, whether that's due to reduced instability from widespread cloud cover or subtle mid- level height rises indicative of some capping or weaker mid- level lapse rates. To the southwest, recent visible satellite imagery has shown relatively more robust updrafts developing compared to the southeast. While cooler temperatures and dew points have led to even lower surface based instability in this area, some modest isentropic lift at 850-700mb combining with strong deep layer shear may combine well enough to produce a couple stronger thunderstorms this evening. Most convection allowing models are bringing in additional activity around 06Z in the west as a mid-level speed max approaches, with convection moving into central North Dakota through the early morning. Forecast soundings do show some elevated instability remaining overnight and with around 40 kts of cloud layer shear, a few storms producing severe hail overnight and early Thursday morning can't be ruled out. This however will be highly conditional on storm mode as initially discrete cells may grow upscale or become clustered with additional isentropic lift convection, reducing the severe threat. && .SHORT TERM...(This Evening through Thursday Night) Issued at 255 PM CDT Wed Jun 21 2023 Another round of showers and thunderstorms are still expected to push through this evening through tonight, with perhaps a brief lull in activity on Thursday. A secondary cold front is currently draped across western ND. This will be the focus for showers and thunderstorms later today through tonight. SPC has maintained the Marginal risk across south central and eastern portions of the CWA. This captures the isolated severe storm threat quite nicely as these areas may see just enough instability and shear ahead or along the front. Lapse rates are fairly low and DCAPE is also not particularly high today. So any stronger storm that can form may produce wind gusts up to 60 MPH and hail up to the size of quarters. Pwats remain high thus areas of heavy rain may also be possible. Showers and thunderstorms then look to form a broad area of precipitation tonight. Increasing shear will move along with this front tonight. Any areas with increased elevated cape could see a stronger storm or two embedded in this broad area of rain. This severe weather threat is also marginal at best through tonight. Otherwise look for lows to drop into the lower 50s in the west and remain in the 60s across the east. The mentioned front will continue its eastward progression on Thursday. This will at least linger some showers and thunderstorms in the morning, with diminishing coverage expected Thursday afternoon. Some elevated MUCape in the southeast could also provide for perhaps a few morning and possible afternoon thunderstorms. The severe weather threat at this time remains low. Temperatures will continue to cool with highs generally in the 70s and perhaps some lower 80s in the southeast. The lull in precip may be short lived as another upper level wave lifts from the southwest. This could bring showers and thunderstorms Thursday night. Shear remains elevated, although instability is low. Thus the severe weather potential for Thursday night also remains low. .LONG TERM...(Friday through Wednesday) Issued at 255 PM CDT Wed Jun 21 2023 Look for an active start to the weekend. After a brief break in precipitation more showers and thunderstorms may return next week. An upper level wave and an associated front will bring more widespread chances for showers and thunderstorms on Friday. Along this front in the south and particularly in the southwest could be an isolated stronger storm. There may be a lack of instability present though, and right now SPC has a marginal risk in the area. A closed upper low and developing surface low then tries to form and bring more widespread showers and thunderstorms on Saturday. The location of this low will greatly depend who has mostly a wash out on Saturday versus periods of rain. CSU-MLP is showing perhaps an isolated stronger storm possible in the southeast. Winds may also begin to increase Saturday. This disturbance pulls out sometime Sunday, leaving some breezy northwest winds yet diminished chances for showers and thunderstorms. Highs this weekend will be cool Friday and Saturday with 60s and 70s, and slightly warmer and generally in the 70s Sunday. We then perhaps see a change back to a low to our north and a high to our south. This brings more zonal flow to the area. The result is seasonal temperatures with chances for showers and thunderstorms at times. Predictability in timing for this activity is fairly low at this time. The CSU-MLP is also showing limited chances for severe weather as well. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 642 PM CDT Wed Jun 21 2023 Showers and thunderstorms will become more widespread from around 06-12Z in western to central North Dakota and moving through eastern North Dakota from 12-18Z. MVFR ceilings are expected to become widespread following this activity, though likely keeping out of KXWA. Areas of IFR ceilings are likely from KDIK-KBIS-KJMS as well through at least around 15Z. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...AE SHORT TERM...Anglin LONG TERM...Anglin AVIATION...AE
Hazardous Weather Outlook National Weather Service Bismarck ND 647 PM CDT Wed Jun 21 2023 NDZ001>004-009>011-017-018-031>033-040-043-230000- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McKenzie- Dunn-Golden Valley-Billings-Stark-Slope-Bowman- 647 PM CDT Wed Jun 21 2023 /547 PM MDT Wed Jun 21 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are possible tonight. The chance for severe weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ005-012-013-019>023-025-034>037-041-042-044>048-050-051-230000- Rolette-McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Morton-Burleigh-Kidder-Stutsman-Hettinger-Grant-Adams-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- 647 PM CDT Wed Jun 21 2023 /547 PM MDT Wed Jun 21 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated strong to severe thunderstorms are possible tonight, with hail up to the size of quarters and winds up to 60 mph possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. EDWARDS
Preliminary Local Storm Report
National Weather Service Bismarck ND
423 PM CDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM Tstm Wnd Dmg Dunseith 48.82N 100.06W
06/20/2023 Rolette ND Fire Dept/Rescue
Time estimated based on radar and NDDOT wind
gust observation from near Dunseith. Many
large tree branches down. Several trees were
uprooted. Some damage to roofs. Power lines
down. In one case a tree fell onto a
powerline then onto a house, causing the
house to start on fire. In another case a
teenager (exact age unknown) was injured
(indirect - after the fact) as he was burned
while cleaning up tree damage and
unknowingly came in contact with a live
downed electrical wire. The teen was
hospitalized. NDDOT wind gust measured 58
mph 1 mile SE of Dunseith. The damage in the
city, away from the wind recorder, would
indicate that wind speeds in the city were
higher, on the order of 90 mph (preliminary
estimate).
&&
JPMPreliminary Local Storm Report
National Weather Service Bismarck ND
430 PM CDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Tstm Wnd Dmg 4 NW Mandan 46.87N 100.94W
06/20/2023 Morton ND Trained Spotter
Tree approximately 10 inches in diameter
split. Time estimated via radar.
&&
AEPreliminary Local Storm Report
National Weather Service Bismarck ND
440 PM CDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM Tstm Wnd Dmg 3 SW Belcourt 48.81N 99.80W
06/20/2023 Rolette ND Fire Dept/Rescue
Time estimated based on radar are other
observations from the area. Part of a porch
was torn from a home. Several Tepees were
blown away. Wind estimated at 60 mph. Based
on this wind being out ahead of the
thunderstorm and likely on the gust front of
the storm complex, and more importantly a
video of the event, this was most likely a
gustnado, a small whirlwind that forms as an
eddy in a thunderstorms outflow. Gustnadoes
do not connect to the storm base and so are
not considered tornadoes. The video clearly
shows what looks similar to a dust devil
with cloud base connection lacking. The NWS
records gustnadoes as Thunderstorm Wind
events and not tornadoes.
&&
JPMPreliminary Local Storm Report
National Weather Service Bismarck ND
454 PM CDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM Hail 2 W Wilton 47.16N 100.84W
06/20/2023 M1.00 inch McLean ND Public
Relayed via social media.
&&
AESpecial Weather Statement
National Weather Service Bismarck ND
718 PM MDT Wed Jun 21 2023
NDZ042-044-045-220145-
Grant ND-Sioux ND-Adams ND-
718 PM MDT Wed Jun 21 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN SIOUX,
SOUTHWESTERN GRANT AND SOUTHEASTERN ADAMS COUNTIES THROUGH 745 PM
MDT...
At 718 PM MDT, a strong thunderstorm was located near Thunder Hawk,
or 5 miles east of Lemmon, moving northeast at 40 mph.
HAZARD...Wind gusts to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Sioux,
southwestern Grant and southeastern Adams Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4594 10217 4599 10221 4627 10182 4594 10149
TIME...MOT...LOC 0118Z 240DEG 36KT 4595 10206
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HAMILTONThe Bismarck radar (KBIS), 109 km away, was scanning. The volume nearest the first event began at 02:12 UTC.
12 thunderstorm wind. Local standard time, as filed.
The public estimated thunderstorm wind gusts of 70 mph.
The public estimated thunderstorm wind gusts of 70 mph.
A roof of an outbuilding on the farm was damaged. An unattached horse trailer was pushed through a field.
Large tree branches were broken.
Damage survey revealed that a microburst struck this property and completely destroyed a manufactured home which rolled onto a vehicle crushing the roof and partially damaging another vehicle. Parts of the home were blown into a barn, severely damaging it. The debris pattern was divergent in nature, and orientated toward the east/southeast. Two people were in the home at the time. One was injured (direct) and hospitalized.
Thirty power poles were down along Highway 85.
RV campers were overturned in Gladstone.
Fifteen power poles were broken, all pushed towards the east.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109364, 1109366, 1109367, 1109386, 1109368, 1109390, 1109391, 1109387, 1109388, 1109389, 1109392, 1109393.